Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 97, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 4, 2012, 12:18 PM CDT for Koochiching County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2012, 12:18 PM CDT (17:18 UTC)
- Expired
- Jul 4, 2012, 1:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Koochiching County, MN
The radar
The Duluth radar (KDLH), 224 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 5.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -490 J/kg
- Mixed-layer LCL
- 1552 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
189
WUUS53 KDLH 041718
SVRDLH
MNC071-041800-
/O.NEW.KDLH.SV.W.0097.120704T1718Z-120704T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1218 PM CDT WED JUL 4 2012
THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA...
* UNTIL 100 PM CDT
* AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13
MILES SOUTHEAST OF CARP...OR 49 MILES WEST OF INTERNATIONAL
FALLS...AND MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LOMAN AROUND 1255 PM CDT.
INDUS AROUND 100 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4864 9384 4862 9381 4858 9379 4853 9379
4854 9354 4818 9351 4813 9442 4848 9444
4865 9397
TIME...MOT...LOC 1718Z 244DEG 37KT 4839 9439
WIND...HAIL 60MPH 1.75IN
$$1 follow-up statement
852
WWUS53 KDLH 041730
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1230 PM CDT WED JUL 4 2012
MNC071-041800-
/O.CON.KDLH.SV.W.0097.000000T0000Z-120704T1800Z/
KOOCHICHING MN-
1230 PM CDT WED JUL 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
KOOCHICHING COUNTY UNTIL 100 PM CDT...
AT 1224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 19
MILES SOUTHWEST OF BIRCHDALE...OR 42 MILES WEST OF INTERNATIONAL
FALLS...MOVING NORTHEAST AT 45 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LOMAN AROUND 1255 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS EXHIBITED SOME ROTATION ALOFT. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4864 9384 4862 9381 4858 9379 4853 9379
4854 9354 4818 9351 4813 9442 4848 9444
4865 9397
TIME...MOT...LOC 1728Z 244DEG 37KT 4840 9422
WIND...HAIL 70MPH 1.75IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:48 AM CDT, 5 hours 30 minutes earlier.
Area forecast discussion, Jul 4, 6:48 AM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
648 AM CDT WED JUL 4 2012
.AVIATION.../12Z TAF ISSUANCE/
PATCHY FOG WILL LINGER THROUGH DAYBREAK...MAINLY IN THE KBRD AND
KHYR AREAS. A FRONTAL SYSTEM WILL TRACK EAST OVER THE REGION
THROUGH THIS EVENING...TRIGGERING SHOWERS AND THUNDERSTORMS.
TIMING AND PLACEMENT OF THE STORMS TODAY ARE DIFFICULT DUE TO THE
VERY WARM AND UNSTABLE AIR MASS IN PLACE. PERIODS OF IFR/LIFR AND
GUSTY WINDS WILL BE POSSIBLE WITH ANY THUNDERSTORMS DURING THE TAF
PERIOD.
&&
.PREV DISCUSSION... /ISSUED 338 AM CDT WED JUL 4 2012/
SHORT TERM...
TODAY THROUGH THURSDAY AFTERNOON...
MAIN SHORT TERM CONCERNS CONTINUED TO BE FOCUSED AROUND THE VERY
WARM AND HUMID CONDITIONS ACROSS THE NORTHLAND AND THE POTENTIAL
FOR CONVECTIVE SHOWERS AND THUNDERSTORMS TODAY AND TOMORROW. THE
MAIN THREAT FROM THESE STORMS WILL BE GUSTY WINDS...HAIL AND
LOCALLY HEAVY RAINFALL.
HEAT ADVISORIES ARE IN EFFECT TODAY FROM INTERNATIONAL FALLS
SOUTHWARD TO BRAINERD AND EASTWARD OVER TO HAYWARD AND PHILLIPS
FOR HEAT INDICES AROUND 100 DEG F.
MAIN SYNOPTIC FEATURE THAT CONTINUES TO BE THE DRIVING FORCE OF
OUR WEATHER IS A LARGE UPPER LEVEL RIDGE OF HIGH PRESSURE CENTERED
OVER THE CENTRAL U.S. THIS DOME OF HIGH PRESSURE AND ASSOCIATED
HOT TEMPERATURES WILL PERSIST ACROSS NRN MN/WI TODAY AND TOMORROW. AN
AREA OF LOW PRESSURE AT THE SURFACE IS CURRENTLY MOVING INTO THE
WRN DAKOTAS...AND WILL CONTINUE TO UNDERCUT THE UPPER RIDGE TODAY
AND TOMORROW. THE FOCUS OF CONVECTION WILL BE CENTERED AROUND THIS
SFC TROUGH/COLD FRONT AS IT MOVES THROUGH NRN MN THIS
AFTERNOON/EVENING. A SECONDARY SFC HIGH WILL DROP SWD THROUGH
ONTARIO AND BECOME POSITIONED OVER LAKE SUPERIOR AHEAD OF THE
APPROACHING TROUGH. THE COMBINATION OF THESE TWO FEATURES WILL
ALLOW A STRONG PRESSURE GRADIENT TO SET UP AND INDUCE A FAIRLY
ROBUST ON-SHORE LAKE BREEZE AROUND WRN LAKE SUPERIOR
TODAY...KEEPING MUCH OF THE TWIN PORTS BELOW 90 DEGREES...
NOTICEABLY COOLER THAN YESTERDAY.
OTHER INLAND AREAS OF THE NORTHLAND WILL SEE TEMPERATURES ROCKET
INTO THE 90S...WITH DEWPOINTS WELL INTO THE 70S THIS AFTERNOON AND
PRODUCE HEAT INDICES AROUND OR EXCEEDING 100 DEG F.
KOOCHICHING...ITASCA AND NRN CASS/AITKIN COUNTIES WERE ADDED TO
THE HEAT ADVISORY TODAY DUE TO AN EXPECTED SLIGHT INCREASE IN
TEMPS/HUMIDITIES. BY TOMORROW...THE MAIN AREA OF HEAT AND HUMIDITY
WILL SHIFT TO THE EAST AND MOSTLY IMPACT NW WI AS A SLIGHTLY
COOLER AND LESS HUMID AIR MASS MOVES IN FROM THE NW.
THE OTHER CONCERN WILL BE THE THREAT FOR THUNDERSTORMS THROUGH THE
DAY TODAY AND TONIGHT. AS THE SFC TROUGH/COLD FRONT SLIDES THROUGH
THE AREA...IT WILL INTERACT WITH A VERY UNSTABLE AND MOIST
ATMOSPHERE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. STRONG
LOW LEVEL MOISTURE TRANSPORT AHEAD OF THE FRONT...ALONG WITH
3000-4000 ML CAPE VALUES...STEEP LAPSE RATES AND PWATS OVER 1.5
INCHES WILL ALLOW FOR THE POTENTIAL OF STRONG TO ISOLATED SEVERE
THUNDERSTORMS. THE LIMITING FACTOR WILL BE THE DEEP LAYER SHEAR AS
THE MAIN BRANCH OF THE UPPER JET STREAM REMAINS WELL NORTH OF THE
REGION. WILL LIKELY SEE PULSE TYPE STORMS INITIALLY...WITH
EVENTUAL DEVELOPMENT INTO A LARGE MCS-TYPE SYSTEM PRODUCING SMALL
HAIL...POTENTIALLY DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.
WILL LIKELY SEE ADDITIONAL CONVECTION DEVELOP ONCE AGAIN ON
THURSDAY OVER NW WI AS THE FRONT LINGERS ACROSS THE REGION. A
LARGE SFC HIGH PRESSURE BUILDS IN FROM THE NW BY THURSDAY AND
USHERS IN A MUCH NEEDED LESS HUMID AIR MASS.
LONG TERM...
THURSDAY NIGHT THROUGH WEDNESDAY...
THE UPPER LEVEL RIDGE BEGINS TO BREAK DOWN THURSDAY NIGHT WITH A
TRANSITION TO A WEAK COLD AIR ADVECTION REGIME FRIDAY. LONG TERM
MODELS ARE IN GOOD AGREEMENT THAT A VORT MAX TRANSLATES EAST THROUGH
THE ZONAL FLOW AND ALONG A STRENGTHENING THERMAL BOUNDARY ACROSS
CENTRAL MINNESOTA/NRN WISCONSIN. THIS BOUNDARY BECOMES THE FOCUS FOR
A BAND OF PERSIST RAIN DURING THE FRIDAY/SATURDAY PERIODS. AT THIS
TIME...CANADIAN HIGH PRESSURE IS EXPECTED TO BUILD INTO THE NRN
ZONES FRIDAY NIGHT/SATURDAY...BRING MUCH DRIER AIR...SO HAVE KEPT
THE RAIN CHANCES CONFINED TO LOCATIONS ALONG AND SOUTH OF THE US
HIGHWAY 2 CORRIDOR. BEYOND THE WEEKEND...A NORTHWEST FLOW DOMINATES
WITH SFC HIGH PRESSURE AND NEAR NORMAL TEMPERATURES.
&&
.POINT TEMPS/POPS...
DLH 81 68 86 64 / 20 40 20 10
INL 92 65 87 61 / 50 50 10 10
BRD 97 70 89 67 / 20 30 20 40
HYR 92 73 93 65 / 20 30 20 10
ASX 81 69 86 65 / 30 30 30 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 10 PM CDT THURSDAY FOR MNZ033-034-036-038.
HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR MNZ010-018-025-
026-035.
WI...HEAT ADVISORY UNTIL 10 PM CDT THURSDAY FOR WIZ006>009.
LS...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 10 PM CDT THIS
EVENING FOR LSZ143>146.
&&
SHORT TERM...TENTINGER
AVIATION...GRANINGHazardous weather outlook, Jul 4, 9:34 AM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 934 AM CDT WED JUL 4 2012 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 934 AM CDT WED JUL 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE NORTHLAND THIS FOURTH OF JULY WITH HEAT ADVISORIES IN EFFECT. THE TWIN PORTS AREA WILL LIKELY SEE A SIGNIFICANT LAKE BREEZE MUCH OF TODAY...AND KEEP TEMPERATURES IN THE UPPER 70S AND 80S ALONG THE LAKE. CHECK THE LATEST WEATHER MESSAGE FOR MORE DETAILED INFORMATION. THERE IS A HIGH RISK FOR RIP CURRENTS ALONG THE BEACHES IN THE TWIN PORTS AREA. SEE THE SURFZONE FORECAST FOR ADDITIONAL DETAILS. A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING OVER NORTHWEST WISCONSIN...AND AGAIN THIS AFTERNOON AND EVENING OVER NORTHEAST MINNESOTA...AND EVENTUALLY INTO WISCONSIN LATE TONIGHT. THERE IS A SLIGHT RISK THAT SOME STORMS MAY REACH SEVERE LEVELS OVER NORTHEAST MINNESOTA. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND HAIL. LOCALLY HEAVY RAINFALL WILL ACCOMPANY SOME OF THE STORMS. FLOOD WARNINGS CONTINUE ALONG PARTS OF THE UPPER MISSISSIPPI RIVER. SEE THE LATEST FLOOD STATEMENTS FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HOT AND HUMID CONDITIONS WILL CONTINUE OVER PARTS OF THE NORTHLAND THURSDAY...WITH HEAT ADVISORIES EITHER CONTINUING OR LIKELY NEEDED FOR ADDITIONAL AREAS OF THE NORTHLAND. THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-051030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 934 AM CDT WED JUL 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT GUSTY NORTHEAST WINDS ARE EXPECTED TODAY AROUND THE HEAD OF WESTERN LAKE SUPERIOR. THIS WILL CAUSE POTENTIALLY HAZARDOUS CONDITIONS FOR SMALL CRAFT. CHECK THE LATEST NEAR SHORE FORECAST FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY. CANNON MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:32 AM CDT | Small Craft Advisory | DLH | 18 hr | |
| Jul 4, 12:46 PM CDT | Special Weather Statement | DLH | Lake | 44 min |
| Jul 4, 12:56 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching | 49 min |
| Jul 4, 1:30 PM CDT | Special Weather Statement | DLH | Lake | 45 min |
| Jul 4, 1:34 PM CDT | Special Weather Statement | DLH | 41 min | |
| Jul 4, 1:44 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca, Koochiching, Saint Louis | 46 min |
| Jul 4, 1:55 PM CDT | Special Weather Statement | DLH | Saint Louis | 20 min |
| Jul 4, 2:21 PM CDT | Special Weather Statement | DLH | Lake | 39 min |
| Jul 4, 2:31 PM CDT | Special Marine Warning | DLH | 59 min | |
| Jul 4, 2:32 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching, Saint Louis | 43 min |
| Jul 4, 2:48 PM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake, Saint Louis | 27 min |
| Jul 4, 3:14 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 46 min |
| Jul 4, 3:29 PM CDT | Special Marine Warning | DLH | 46 min | |
| Jul 4, 3:41 PM CDT | Special Weather Statement | DLH | Carlton | 19 min |
| Jul 4, 3:58 PM CDT | Special Weather Statement | DLH | Lake | 17 min |
| Jul 4, 4:00 PM CDT | Special Marine Warning | DLH | 90 min | |
| Jul 4, 4:18 PM CDT | Special Weather Statement | DLH | Cook, Lake | 42 min |
| Jul 4, 5:35 PM CDT | Special Weather Statement | DLH | Cass | 55 min |
| Jul 4, 5:52 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Itasca | 38 min |
| Jul 4, 6:04 PM CDT | Special Weather Statement | DLH | Aitkin | 56 min |
| Jul 4, 6:07 PM CDT | Special Weather Statement | DLH | Saint Louis | 53 min |
| Jul 4, 6:34 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing, Itasca | 41 min |
| Jul 4, 6:38 PM CDT | Special Weather Statement | DLH | Itasca | 52 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.